Maine, 2020

Drought in Maine, November 1 to 30, 2020

November 1 to 30, 2020 · NWS CAR · 3 events in 3 counties and zones

with some areas experiencing several days of record warmth. All-time monthly temperature records for November occurred at several locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Above normal level temperatures occurred during November...with some areas experiencing several days of record warmth. All-time monthly temperature records for November occurred at several locations. Variable rainfall occurred during the month...with stretches of both wet and dry conditions. The variability led to some areas receiving above normal monthly rainfall...with other areas below normal. Severe drought ( D2 ) persisted through the month across Hancock county and coastal portions of Washington county. However...a significant rain event at the end of the month supported the potential for improving conditions going into December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Oct 31, 11:10 PM EST, 50 minutes earlier.

Area forecast discussion, Oct 31, 11:10 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1210 AM EDT Sun Nov 1 2020

.SYNOPSIS...
High pressure remains tonight and will slide east on Sunday.
Low pressure will approach later Sunday and cross the area early
Monday. High pressure returns Tuesday and remains in the area
through Wednesday. A warm front will approach Wednesday night
and lift north of the area Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
Midnight update...Forecast remains on track with a clear moonlit
sky across the area. Only modification was to raise temps early
in the overnight period where a breeze is preventing cooling,
mostly higher elevations of the north.

Previous Discussion:
Subsidence will keep clear skies and light winds in place
through the rest of the day before the high pressure responsible
begins to push eastward. Tonight, a shortwave will approach the
area from the south, bringing showers to coastal Downeast early
Sunday morning. Low temperatures tonight will not fall quite as
far as last night with the forecast area sitting in a warm
sector. However, a brief snow shower is possible early along the
coast before temperatures quickly warm above freezing such that
most of the precip associated with the shortwave will be rain.
High temperatures Sunday will reach into the upper 40s across
the north to lower 50s Downeast. The shortwave will continue to
move northeast through the day on Sunday, with rain showers
moving northwards through southern Aroostook County Sunday
afternoon.

The main event will be a cold front approaching from the west
late Sunday afternoon into Sunday evening. The chance for rain
will increase across the entire forecast area as this boundary
approaches. The pressure gradient will also increase with the
approaching low pressure, leading to increased winds over much
of the area.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
First impactful snow of season possible Monday...

For Sunday evening, a strong low level jet at 925/850mb will be
moving east along the Downeast coast. This jet will help push
extensive low level clouds and mild temperatures northward. Not
expecting much of the wind to mix down in the stable
environment. A very dynamic situation unfolds Sunday night as a
cold upper trough moves from the Great Lakes region and
cyclogenesis occurs along the southern New England coast. This
low will rapidly deepen as it moves into the Gulf of Maine and
towards Downeast Maine. Both the GFS and ECMWF indicate
bombogenesis occurring Sunday night into Monday with pressure
falls over 30mb in 18 hrs. Most of the energy...and heavier
precip will be in the Canadian Maritimes. The big concern for
this forecast area will be rain changing to snow during Monday
from west to east as moisture wraps around the vertically
stacked low into an emerging trowal. The trend with today's 12Z
guidance has been to change over to snow earlier Monday...and to
increase snowfall amounts. Advisories seem likely for the North
Woods and the question will be how far eastward advisories will
have to extend eastward as banded snow pushes east Monday
afternoon. The exact track of the upper low across the area will
help answer those questions. The ECMWF and GFS would favor
advisories for most northern zones. A more southern track would
favor zones closer to Bangor. The snow will cut off quickly
Monday evening, but strong cold air advection will ensure
moisture freezes quickly Monday evening. Since it's the first
significant storm of the season, it may be wise to lower the
usual advisory thresholds due to impact on motorists. The
deepening storm will create a very strong pressure gradient on
the backside of the low and winds become a concern later Monday
afternoon and evening. The cold air advection will ensure good
mixing well into the night with gusts potentially reaching 35 to
40 kts. A second shortwave barrels southward out of Canada late
Monday night into Tuesday morning. Most guidance has this
feature missing the forecast area to the south, but it's certain
it will bring the coldest air of the season. Lows Monday night
will be in the teens to low 20s.  As we previously identified,
St Lawrence streamers may be a concern in northern zones Tuesday
morning due to the strength of the cold air advection, but
didn't go above slight chance PoPs at this stage. Highs will
struggle to exceed the mid 20s in northern Aroostook County on
Tuesday and may not exceed the freezing mark as far south as the
coast. These temps will be at least 15F below normal.  Wind
chills will be in the single digits to teens Tuesday morning.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday night could be the coldest night of the season, but
didn't go too low yet as the GFS still shows the high moving
well to the south with a decent pressure gradient all night. The
surface high will certainly push to the east on Wednesday. Upper
levels will warm markedly, but the lower levels may be a bit
slower with highs only reaching the lower 30s in the Saint John
Valley and around 40F for Bangor and Ellsworth. High clouds will
likely increase during the day with a warm front. Guidance
continues to show a lot of inconsistencies with the timing on
the front, but it appears to be mostly dry northern stream
event. The only concern would be later Wednesday night towards
northeastern Aroostook where some light freezing rain or sleet
is a consideration. It's not in our forecast at this
point...just something to watch. With passage of the warm front,
the entire area will move towards normal to above normal temps
for the rest of next week with little if any precipitation. Did
maintain a bit more cloudiness in northern zones Thursday into
Friday under a typical late fall subsidence inversion.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR will remain through the rest of the day and into
Sunday morning with light winds expected. Conditions will
deteriorate to MVFR Downeast late Sunday morning with rain
showers. MVFR conditions will spread northwards Sunday
afternoon and evening as the low brings rain northwards.
Southerly winds will increase as the next cold front approaches,
with possible low level wind shear Sunday afternoon and evening.

SHORT TERM:
Sunday night...Mostly IFR cigs and vis in drizzle or light rain.
Fog will likely affect higher terrain sites such as GNR and FVE.

Monday...MVFR tempo IFR cigs early...then IFR vis in snow. NW
winds may gust to 40kt late Monday.

Monday night...VFR tempo IFR in snow showers. NW winds may gust
to 40kt in the evening.

Tuesday...VFR tempo IFR in snow showers during the morning. NW
winds gusting over 25kt.

Tuesday night into Wednesday evening...VFR

Wednesday night into Thursday morning...VFR except slight
chance of freezing rain towards PQI, CAR and FVE.

&&

.MARINE...
NEAR TERM: SCA beginning early Sunday morning with waves 3 to 5
ft. Southerly winds will increase Sunday afternoon, with 25 to
30 kt gusts which will remain through Sunday evening. Wave
heights will continue to build to 4 to 6 ft over intra-coastal
waters and 8 to 10 ft on the coastal waters Sunday evening.

SHORT TERM: Advisory conditions will be in place Sunday night.
Winds will decrease overnight, but seas will remain in advisory
territory. The winds will quickly ramp up into a strong gale
Monday afternoon and continue well into Monday night. Advisory
conditions then follow until Tuesday evening. As a result, have
issued both an SCA and Gale Watch to account for the southerly
wind event into Sunday night and the northwest wind event
Monday afternoon and night respectively.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Monday morning through late Monday night for
     ANZ050>052.
     Small Craft Advisory until 11 AM EST Monday for ANZ050>052.

&&

Near Term...AStrauser/Farrar/Sinko/MCB
Short Term...MCW
Long Term...MCW
Aviation...AStrauser/Farrar/Sinko/MCW
Marine...AStrauser/Farrar/Sinko/MCW
Hazardous weather outlook, Oct 31, 3:01 PM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
401 PM EDT Sat Oct 31 2020

MEZ001>006-010-011-015>017-029>032-012015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
401 PM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is possible on Monday followed by the coldest
temperatures of the season. Hazardous travel conditions are possible
Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-012015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
401 PM EDT Sat Oct 31 2020

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Interior Hancock

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Severe drought ( D2 ) persisted during November.

Drought, Coastal Hancock

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Coastal Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Severe drought ( D2 ) persisted during November.

Drought, Coastal Washington

When
November 1, 12:00 AM EST to November 30, 11:59 PM EST
Where
Coastal Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Severe drought ( D2 ) persisted during November.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 926603, 926604, 926605.